Kansas, 2020

Hail in Kansas, July 31, 2020

July 31, 2020 · NWS GLD · 1 event in 1 county or zone

During the afternoon, isolated thunderstorms developed and moved south along multiple outlfow boundaries in northwest Kansas. As a storm moved through Wallace County, it strengthened to produce up to penny sized hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

During the afternoon, isolated thunderstorms developed and moved south along multiple outlfow boundaries in northwest Kansas. As a storm moved through Wallace County, it strengthened to produce up to penny sized hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 31, 1:58 PM MST, 1 hour 50 minutes earlier.

Area forecast discussion, Jul 31, 1:58 PM MST, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
258 PM MDT Fri Jul 31 2020

.SHORT TERM...(This evening through Sunday night)
Issued at 232 PM MDT Fri Jul 31 2020

The forecast concern over the next few days is the possibility of
thunderstorms over mainly far eastern Colorado and the
immediately adjacent areas of southwest Nebraska and northwest
Kansas.

The high amplitude pattern remains over the U.S. through the
weekend with the ridge of higher pressure extending from the high
center over the southwest U.S. into the northern Rockies and
adjacent high plains region. The upper flow over the central High
Plains will remain northerly. This will bring a series of
impulses showing up mainly as diurnally driven convective activity
over the Rockies southward along the Front Range and into the
western fringes of the High Plains region on Saturday and Sunday.
This will interact with the surface trough in position along the
Front Range to provide an additional focus for convective
development.  A Marginal Risk of severe thunderstorms each
afternoon and evening over the western portions of the forecast
area as a result with large hail and damaging wind being the main
threats.

The airmass in place at the surface under the upper high will
moderate through Saturday with temperatures warming into the
middle to upper 80s. On Sunday, the northerly flow will allow a
cooler surface high pressure area to slip southward into the
plains states with the back side of the surface high pushing
southward through the forecast area. This will bring high
temperatures back down to around 80 degrees. Overnight lows should
remain in the middle 50s to around 60.

.LONG TERM...(Monday through Friday) Issued at 143 PM MDT Fri Jul
31 2020

Starting the work week an upper level ridge remains amplified from
the Desert Southwest into southern Canada. This ridge will likely
diminish any potential chances for precipitation. Highs for Monday
will remain cooler from the effects of the cold front passage the
previous day with highs in the upper 70's to low 80's.

Starting Tuesday the upper level ridge begins to shift off to the
east leaving the Tri-State area in more northwesterly flow, in
result allowing the potential for disturbances to affect the region.
A disturbance coming off of the Front Range on Tuesday creates the
risk for some thunderstorms and measurable precipitation during the
afternoon and evening hours, uncertainty exists on exact locations
and amount of precipitation. Going into Wednesday and towards the
end of the forecast period, confidence becomes lower as the GFS has
multiple disturbances tracking across the Central Plains. Right now
its difficult to determine the strength and location of any
potential rainfall as models also show a cutoff low from the
Pacific Northwest which may impact the overall placement and
strength of the disturbances. Upper level support for any
instability should be present however and surface RH values around
50-55% should at lest create a risk for some precipitation in the
region with high temperatures warming into the mid to upper 80's.
This timeframe will need to be monitored until more certainty
comes into place regarding the timing and strength of the
disturbance.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1136 AM MDT Fri Jul 31 2020

VFR conditions with mostly clear skies and light winds are
expected at MCK and GLD through the 18Z TAF period.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...LOCKHART
LONG TERM...TT
AVIATION...LOCKHART
Hazardous weather outlook, Jul 31, 3:30 PM MST, 18 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
430 PM MDT Fri Jul 31 2020

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-011200-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
430 PM MDT Fri Jul 31 2020 /530 PM CDT Fri Jul 31 2020/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY...

Strong to potentially severe thunderstorms will be possible generally
along the Colorado Kansas border for the remainder of the afternoon.
Large hail and damaging wind gusts are the primary threats.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY...

A few strong to severe thunderstorms are possible over far eastern
Colorado and the adjacent areas of southwest Nebraska and northwest
Kansas during the afternoon and evening hours on both Saturday and
Sunday. Large hail and damaging winds will be the main threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Jul 31, 3:33 PM MST, 15 minutes before
Special Weather Statement
National Weather Service Goodland KS
433 PM MDT Fri Jul 31 2020

KSZ013-312300-
Sherman KS-
433 PM MDT Fri Jul 31 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SHERMAN COUNTY UNTIL
500 PM MDT...

At 432 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Ruleton, moving south at 25 mph.

Penny size hail will be possible with this storm.

This storm will remain over mainly rural areas of northwestern
Sherman County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3953 10200 3955 10190 3939 10177 3935 10203
TIME...MOT...LOC 2232Z 348DEG 23KT 3947 10194

AW

The radar

The Goodland radar (KGLD), 66 km away, was scanning. The volume nearest the first event began at 22:47 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Wallace

When
July 31, 3:48 PM MST to 3:50 PM MST
Where
Wallace County, 6.65 mi S of Sunland
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.785, -101.865

Trained spotter observed dime to penny sized hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2020Every state in 2020This day in weather historyWarnings in Kansas, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 903990.